Pennsylvania, 2014

Heavy Snow in Pennsylvania, December 11 to 12, 2014

December 11 to 12, 2014 · NWS CTP · 5 events in 5 counties and zones

A deformation band of moderate to heavy snow persisted across the Middle Susquehanna Valley from the morning hours of December 11th through the mid afternoon hours. The band of snow was associated with deep low pressure off the Mid-Atlantic coast, which pulled moisture back into Central Pennsylvania.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A deformation band of moderate to heavy snow persisted across the Middle Susquehanna Valley from the morning hours of December 11th through the mid afternoon hours. The band of snow was associated with deep low pressure off the Mid-Atlantic coast, which pulled moisture back into Central Pennsylvania. In addition, lake effect and orographic enhancement caused heavy snow in Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 11, 8:14 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 11, 8:14 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 AM EST THU DEC 11 2014

.SYNOPSIS...
AN UPPER LEVEL LOW WILL SPIN OVER THE NORTHEASTERN UNITED STATES
THROUGH SATURDAY. NORTHWEST FLOW OFF THE LAKES AND EVEN SOME
MOISTURE WRAPPING ALL THE WAY AROUND THE LOW WILL CREATE LIGHT
BUT NEARLY CONSTANT SNOW OVER THE NORTHERN MOUNTAINS AND
ALLEGHENIES INTO FRIDAY. RIDGING AND HIGH PRESSURE WILL SLOWLY
TRANSLATE EASTWARD TO REPLACE THE UPPER LOW OVER THE WEEKEND.
TEMPERATURES WILL MODERATE AND THE WEATHER REMAIN

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM UPDATE...

COLD CONVEYOR BELT DEFORMATION SNOWFALL WITH SEVERAL EXTENSIVE
AND ENHANCED NW/SE BANDS CONTINUES TO IMPACT MUCH OF CENTRAL AND
EASTERN PA AT DAYBREAK. HIGH RES WRF ARW AND HRRR INDICATE THE
LIKELIHOOD OF THE BANDS PIVOTING A BIT MORE TO THE SOUTH THIS
MORNING...AND STAYING FOCUSED CLOSE TO THE RT 322 CORRIDOR...AND
POINTS TO THE EAST IN CENTRAL PENN. DUE TO MODEL AND UPPER AIR SOUNDINGS
THERE IS A POCKET OF WARM AIR ALOFT...ESPECIALLY IN AREAS OF WEAK
FORCING. DUE TO THIS AREAS OF FREEZING DRIZZLE REMAINS POSSIBLE AS
SOUTH AS BLAIR...HUNTINGDON AND CAMBRIA COUNTIES. BLACK ICE IS
POSSIBLE ON UNTREATED SURFACES WHICH COULD MAKE DRIVING
HAZARDOUS.

EXPANDED THE WINTER WEATHER ADVISORY FURTHER WEST AND SOUTH TO
INCLUDE THE LAURELS AND CENTRAL MOUNTAINS...ALSO ACROSS MUCH OF
THE LOWER SUSQ VALLEY /WHILE ALSO EXTENDING IT IN TIME THROUGH 18Z
TODAY/.

NUMEROUS REPORTS OF 2-4 INCHES OVERNIGHT ACROSS THE CENTRAL MTNS
AND SUSQ VALLEY. EXPECT AT LEAST ANOTHER INCH OR TWO OF SNOW TO
FALL INTO THE EARLY AFTERNOON WITH LOCALIZED ADDITIONAL 3 INCH
AMOUNTS. HEAVIER...AND MORE PERSISTENT SYNOPTIC/COLD CONVEYOR
SNOWS WILL DRIFT ACROSS THE NW MTNS AND STAY THERE INTO EARLY
THIS EVENING...WITH LAKE AND OROGRAPHIC ENHANCEMENT CAUSING 3 OR 4
INCHES TO FALL TODAY /IN ADDITION TO THE FEW INCHES OVERNIGHT.

TOTAL SNOW MAY BE TEETERING ON 24 HOUR WARNING CRITERIA OF 8
INCHES NEAR AND TO THE WEST OF KBFD BY THIS AFTERNOON.

TO COMPLICATE MATTERS...AREAS OF FREEZING DRIZZLE HAVE OCCURRED
DURING LULLS IN THE SNOWFALL /I.E. BETWEEN THE SLOWLY SWWD
DRIFTING SNOW BANDS/.

     PREVIOUS DISCUSSION...

THE PRIMARY CONCERN FOR SIGNIFICANT SNOW WILL SHIFT TO THE NW
MTNS...AND PERHAPS SOME LOCATIONS AS FAR SE AS THE ALLEGHENY FRONT
IN CENTRAL PENN LATE THIS MORNING AND THIS AFTERNOON. MEAN SFC-850
MB FLOW WILL BACK ANOTHER 10-15 DEG TODAY /TO AROUND 310
DEG/...AND THE HEIGHT OF THE SUBSIDENCE INVERSION RISES TO AROUND
5 KFT AGL. THIS FAVORABLE THERMAL...AND SHEAR PROFILE WITH MDTLY
STRONG WINDS OF 30-40 KTS IN THE 2-5 KFT AGL LAYER WILL HELP TO
FORM AND DIRECT SOME WELL-DEFINED SNOW BANDS WELL INLAND.
ADDITIONAL SNOWFALL OF 4-6 INCHES CAN BE EXPECTED INVOF KFD OVER
THE NEXT 15 HRS.

HIGH TEMPS TODAY WILL ONLY RISE ABOUT 3-4F FROM THEIR EARLY
MORNING LOWS - AROUND 20F ACROSS THE NRN AND WRN MTNS...AND MID TO
UPPER 20S ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THE PLUME OF DEEP MOISTURE/SNOWFALL GETS WEAKER AS THE UPPER LOW
STARTS TO SLIDE TO THE EAST TOWARD THE NEW ENG COAST.
THEREFORE...THERE SHOULD BE A DIMINISHING INTENSITY AND COVERAGE
TO THE SNOW...AND MAINLY JUST LAKE EFFECT LEFT FOR TONIGHT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE LOW WILL CONTINUE TO MOVE SLOWLY NORTHWARD...WITH
PRECIPITATION POSSIBLE IN MINOR ACCUMULATIONS INTO FRIDAY MORNING.
HOWEVER ONCE THE NORTHWESTERLY FLOW CUTS OFF EARLY FRIDAY...THE
PRECIP WILL FADE WITH ONLY THE NW MTNS STILL RECEIVING LIGHT
SNOWFALL.

THE LATEST MID TO LONG RANGE MODELS ARE IN FAIR AGREEMENT INTO
FRIDAY NIGHT BUT THEN BEGIN TO DIVERGE ON THE TIMING AND MOVEMENT
OF THE LARGE UPPER LEVEL LOW. THE NAM AND GEFS ENSEMBLES HAS IT
STALLING OVER THE NORTHEAST...AND THEN DIVING SOUTHEASTWARD.
HOWEVER THE LATEST GFS AND EC GUIDANCE ARE IN DECENT AGREEMENT FOR
THE UPPER LOW TO NUDGE EASTWARD AND CONTINUE TO MOVE TO THE
NORTHEAST. THROUGH THIS TIMEFRAME A RIDGE WILL BUILD OVER THE
GREAT LAKES AND SLOWLY MOVE EASTWARD. THIS WILL BRING WARMER
TEMPERATURES AND MILD WEATHER FOR THE REGION THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK. A WARMER PATTERN WILL CONTINUE THROUGH
THE FIRST HALF OF NEXT WEEK WITH THE NEXT CHANCE FOR PRECIPITATION
BEING TUESDAY INT WEDNESDAY.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
A DEEP STORM SYSTEM OVER NEW ENGLAND THIS MORNING WILL
BE SLOW TO MOVE AWAY THE NEXT FEW DAYS.

THIS SYSTEM WILL KEEP GUSTY WINDS...BANDS OF SNOW...AND AT
TIMES MVFR TO LIFR CONDITIONS ACROSS THE AREA TODAY AND
TONIGHT.

CONDITIONS WILL SLOWLY IMPROVE FOR FRIDAY INTO THE WEEKEND...AS
HIGH PRESSURE BUILDS EASTWARD FROM THE PLAINS.

OUTLOOK...

FRI...MVFR/IFR IN -SHSN NORTH/WEST. MVFR TO VFR CENTRAL AND EAST.

SAT...MVFR CIGS/-SHSN EARLY WEST...BCMG VFR.

SUN-MON...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
PAZ006-010>012-017>019-024>028-037-041-042-045-046-049>053-
056>059-066.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ004-
005.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT/CERU
SHORT TERM...LAMBERT
LONG TERM...LA CORTE/LAMBERT
AVIATION...MARTIN
Hazardous weather outlook, Dec 11, 6:37 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
637 AM EST THU DEC 11 2014

PAZ006-010>012-017-018-037-041-042-121145-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
637 AM EST THU DEC 11 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ019-027-028-045-046-049>053-056>059-066-121145-
SOUTHERN CENTRE-MIFFLIN-JUNIATA-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-LANCASTER-
637 AM EST THU DEC 11 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004-005-121145-
WARREN-MCKEAN-
637 AM EST THU DEC 11 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ024-033-121145-
CAMBRIA-SOMERSET-
637 AM EST THU DEC 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL BECOME MORE NUMEROUS LATE THIS MORNING...AND
CONTINUE THROUGH AT LEAST THIS EVENING. SNOW ACCUMULATION OF 1 TO
3 INCHES IS POSSIBLE BY MIDNIGHT TONIGHT...ESPECIALLY ON THE WEST
FACING SLOPES TO THE WEST OF ROUTE 219.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ025-026-034>036-063>065-121145-
BLAIR-HUNTINGDON-BEDFORD-FULTON-FRANKLIN-CUMBERLAND-ADAMS-YORK-
637 AM EST THU DEC 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

In the hours before

Special weather statement, Dec 11, 9:57 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
957 AM EST THU DEC 11 2014

PAZ004-005-010>012-017>019-045-046-049>053-057-058-111600-
WARREN-SNYDER-SCHUYLKILL-MCKEAN-MONTOUR-NORTHERN CLINTON-SOUTHERN
CLINTON-UNION-COLUMBIA-SOUTHERN CENTRE-CLEARFIELD-SOUTHERN
LYCOMING-NORTHERN CENTRE-CAMERON-DAUPHIN-ELK-NORTHUMBERLAND-
957 AM EST THU DEC 11 2014

...AN AREA OF HEAVY SNOW WILL AFFECT THE AREA...

AT 955 AM EST...A BAND OF HEAVY SNOW ORIENTED NORTHWEST TO SOUTHEAST
ACROSS THE AREA.

LOCATIONS IMPACTED INCLUDE...
POTTSVILLE...ST. MARYS...SUNBURY...LOCK HAVEN...WARREN...DUBOIS...
SHAMOKIN...TAMAQUA...MILTON...CLEARFIELD...BELLEFONTE...MOUNT
CARMEL...LEWISBURG...SELINSGROVE...SCHUYLKILL HAVEN...SHENANDOAH...
DANVILLE...MINERSVILLE...JERSEY SHORE AND MAHANOY CITY.

FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
DUBOIS AND BUCKHORN EXITS...SPECIFICALLY FROM MILE MARKERS 98 TO 225.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 81 FROM MILE MARKERS 98 TO 132.
 INTERSTATE 99 FROM MILE MARKERS 80 TO 85.
 INTERSTATE 180 NEAR MILE MARKER 1.

VISIBILITIES WILL DROP QUICKLY TO LESS THAN A QUARTER OF A MILE IN
THIS AREA OF HEAVY SNOW.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS. BE
PREPARED FOR SNOW OR ICE COVERED ROADS. SLOW DOWN AND ALLOW EXTRA
TIME WHEN TRAVELING.

LAT...LON 4200 7917 4149 7815 4073 7577 4055 7615
      4050 7642 4055 7653 4053 7677 4065 7695
      4077 7735 4085 7736 4081 7748 4109 7880
      4126 7874 4138 7897 4137 7910 4145 7906
      4144 7896 4162 7896 4162 7961 4200 7961
TIME...MOT...LOC 1455Z 239DEG 48KT 4135 7761

EVANEGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Warren

When
December 11, 10:20 AM EST to December 12, 4:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

The persistent band of moderate to heavy snow produced a stripe of 6 to 12 inches of snow by the early afternoon on 12/11. Lake effect and terrain enchantment both contributed to the locally heavy amounts. Gusty winds caused significant blowing and drifting and reduced visibility.

Heavy Snow, Northumberland

When
December 11, 11:05 AM EST to 6:16 PM EST
Where
Northumberland forecast zone
Reported by
Social Media
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

A persistent band of moderate to heavy snow produced a relatively narrow stripe of 6 to 12 inch accumulations across the middle Susquehanna Valley.

Heavy Snow, Snyder

When
December 11, 11:05 AM EST to 6:16 PM EST
Where
Snyder forecast zone
Reported by
Social Media
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

A persistent band of moderate to heavy snow produced a relatively narrow stripe of 6 to 12 inch accumulations across the middle Susquehanna Valley.

Heavy Snow, Union

When
December 11, 11:05 AM EST to 6:16 PM EST
Where
Union forecast zone
Reported by
Social Media
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

A persistent band of moderate to heavy snow produced a relatively narrow stripe of 6 to 12 inch accumulations across the middle Susquehanna Valley.

Heavy Snow, Schuylkill

When
December 11, 11:05 AM EST to 6:16 PM EST
Where
Schuylkill forecast zone
Reported by
Social Media
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

A persistent band of moderate to heavy snow produced a relatively narrow stripe of 6 to 12 inch accumulations across the middle Susquehanna Valley.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552977, 552978, 552979, 552980, 552981.